Two more babies die following Heparin overdose

Discussion in 'Up to the Minute' started by T-Rex, Jul 10, 2008.

  1. T-Rex

    T-Rex New Member

    Messages:
    1,299
    Likes Received:
    0
    Trophy Points:
    0
    "Texas authorities are investigating the death of two infants after a Corpus Christi hospital gave 17 babies in its neonatal unit an overdose of the blood-thinning drug heparin....Twelve other babies remain in stable condition after receiving a dose that may have been 100 times too strong...it is believed the error occurred in the hospital's pharmacy as the drug was being mixed."

    http://abcnews.go.com/GMA/Parenting/story?id=5346509&page=1
     
  2. Loading...


  3. Spazkat9696

    Spazkat9696 Former Member

    Messages:
    1,468
    Likes Received:
    0
    Trophy Points:
    0
    This is horrible.
     
  4. Autumn2004

    Autumn2004 Inactive

    Messages:
    2,440
    Likes Received:
    0
    Trophy Points:
    0
    Its so sad but not completely unheard of :( There are many medicine errors with pharmacy,dr's, and nursing staff. I cant recall how many deaths there are each year regarding errors, it was quite large though. Usually the dr's errors do not go unnoticed since it is checked by the pharmacy techs and the pharmacist.

    I worked for a company years ago and I would typically draw up 300 to 400 doses a shift. There werent many accidents on our side since the dose with the med would be checked by the girls who packaged them up before they went with the drivers to the hospitals but if the scripts that were faxed in were wrong we would have no way to confirm since most of our doses were done the night before it was used unless it was a stat.

    ETA- 100 times the dose seems absolutely ridiculous. Didnt they change the outside of the packaging to make it very apparent they were different concentrations, I thought they were going to change that? I can see if you are adding multiple doses to the iv and you make a mistake thinking you didnt put it in, its not like you can tell by looking at it but this seems it would be obvious. There is a system that I wish more techs used. Everything on the left are meds not added and everything on the right after they were added. Very simple!
     
  5. Marthatex

    Marthatex New Member

    Messages:
    17,715
    Likes Received:
    0
    Trophy Points:
    0
    I can't believe this happened again; I know one baby that died was already quite ill, but I don't know about the second one.
     
  6. Ntegrity

    Ntegrity Former Member

    Messages:
    4,139
    Likes Received:
    0
    Trophy Points:
    0
    This is the same drug given to Dennis Quaid's twins. How could the pharmacy make such a fatal mistake!!!
     
  7. deanws

    deanws Former Member

    Messages:
    11,210
    Likes Received:
    0
    Trophy Points:
    0
    CORPUS CHRISTI, Texas (July 10) - A second infant has died at a Corpus Christi hospital where an investigation is under way into overdoses of the blood thinner heparin given to as many as 17 babies.
    The attorney for the infant girl's parents confirmed that she died Wednesday, a day after her twin brother died. The cause of the infant girl's death has not been determined. The Corpus Christi Caller-Times reported that hospital officials said the death of the newborn who died Tuesday was not caused by a heparin overdose.

    An autopsy was performed on the infant but hospital officials declined to release the results, citing privacy rules.

    More at link.....http://news.aol.com/health/story/ar/_a/second-baby-dies-after-heparin-overdose/20080709153709990001
     
  8. Nugrandma1

    Nugrandma1 New Member

    Messages:
    69
    Likes Received:
    0
    Trophy Points:
    0
    I heard tonight it was twins who died. The poor parents how awful to lose both babies.
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
    Dismiss Notice